Managing Side Effects and/or Late Effects of Treatment
Cancer Nutrition Services: Managing Eating Problems
Poor AppetiteLoss of appetite or poor appetite is one of the most common problems that occurs with cancer and its treatment. Sometimes it is the side effects of treatment such as nausea, vomiting or changes in food's taste or smell that make a person feel like not eating. If this is the cause, work with your doctor or nurse to get the side effects under better control.
For some people, loss of appetite happens for just a day or two; for others, it's an ongoing concern.
Here are some suggestions that might help:
- Try liquid or powdered meal replacements, such as "instant breakfast," during times when it is hard for you to eat food.
- Try frequent small meals throughout the day, rather than fewer big ones. It may be easier to eat more that way, and you won't get so full.
- Keep snacks within easy reach so you can have something whenever you feel like it. Cheese & crackers, muffins, ice cream, peanut butter, fruit, and pudding are good possibilities. Take a portable snack with you when you go out, such as peanut butter crackers or small boxes of raisins.